Reuters Health Information (2004-12-01): HCV therapy may cause thyroid dysfunction in men
HCV therapy may cause thyroid dysfunction in men
Last Updated: 2004-12-01 14:25:12 -0400 (Reuters Health)
NEW YORK (Reuters Health) - A substantial proportion of men treated for hepatitis C virus (HCV) with interferon and ribavirin show signs of thyroid disease, according to the results of a study reported in the November 22nd issue of the Archives of Internal Medicine.
Drs. Edmund J. Bini and Saurabh Mehandru of New York University School of Medicine note that thyroid dysfunction is a known complication of interferon HCV monotherapy in women.
To investigate the situation in men, the researchers prospectively studied 225 HCV-infected men who had baseline levels of thyrotropin (TSH) within the reference range. They were treated with subcutaneous injections of 2 million units of interferon alfa-2b three times per week and oral ribavirin 1000-1200 mg per day for 24 to 48 weeks.
During treatment, overt thyroid disease was diagnosed in 15 patients (6.7%), including 12 cases of hypothyroidism and 3 of hyperthyroidism. Most patients completed HCV therapy and thyroid disease resolved in all but three.
In addition, 9 patients (4.0%) had a diagnosis of subclinical disease. Six of these were subclinical hypothyroidism and the other 3 were subclinical hyperthyroidism. Thyroid disease resolved in all of these patients.
"Thyroid dysfunction develops in 10.7% of men treated with these medications," Dr. Bini told Reuters Health. "We recommend routine screening for thyroid disease in all men with chronic HCV infection who are treated with interferon and ribavirin therapy."
He and his colleagues add that HCV treatment can be safely continued, "because thyroid disease responds well to treatment and is reversible in most individuals."
Arch Intern Med 2004;164:2371-2376.